Central nervous system stimulants are a class of drugs that have a variety of applications in medicine. Most notably, they are used to treat narcolepsy and attention-deficit hyperactivity disorder. However, when they are taken in high enough doses, they can cause physical and cognitive euphoria, which is why stimulants like cocaine are commonly abused.
However, many stimulants offer a powerful but short-lived euphoric high that is followed by a set of uncomfortable symptoms called a “crash” or a “comedown.” These symptoms can include depression, fatigue, and physical discomfort. To avoid adverse symptoms and increase the high, people often take several doses of a stimulant in close succession, which is called a stimulant binge.
Bingeing can be dangerous. Not only does it increase the risk of experiencing an overdose, but it also increases the risk of other side effects as well. Learn more about the effects of a stimulant binge and why you should avoid it.
One of the most common problems that come from a stimulant binge is the increased risk of moderate-to-severe side effects. The side effects that may come with a stimulant binge will depend on the types of drugs you take. Commonly abused stimulants may include cocaine, meth, and amphetamines. Side effects can include:
A stimulant binge can cause sleeplessness for long periods. People who binge crack cocaine and meth may stay awake for days. Sleeplessness can cause exhaustion, impaired thinking, and psychotic symptoms.
Stimulant psychosis refers to a set of symptoms that are caused by the use of central nervous system stimulants. Stimulant psychosis is characterized by hallucinations, paranoia, delusions, confusion, and disorganized behavior. Some of these effects may be similar to symptoms that are experienced by people who have psychotic disorders like schizophrenia.
For the most part, psychosis that’s induced by stimulants is temporary. It’s most common during a stimulant binge or an overdose involving cocaine or meth.
However, a small percentage of people can experience psychosis after taking prescription amphetamines or methylphenidate. One review in 2019 found that amphetamine-induced psychosis led to schizophrenia in 22 percent of cases. This could mean stimulants may induce psychotic disorders in people who have a higher risk of psychosis.
When it comes to meth and cocaine binges, stimulant psychosis may be worsened by lack of sleep. Sleeplessness and exhaustion combine with the effects of the stimulant to lead to increasing your risk of psychotic symptoms. Sleeplessness, on its own, can increase your risk of experiencing cognitive impairment.
Stimulant psychosis, and the abuse of stimulants in general, may also lead to a complication called excited delirium. This condition can cause agitation, panic, disorientation, violent or bizarre behavior, high body temperature, and increased heart rate.
In some cases, excited delirium can be life-threatening. Increased heart rate and blood pressure can lead to stroke or heart failure. It can also cause violent behavior where the person affected harms themself or others. Some of the most dangerous instances of excited delirium involve synthetic cathinones, also called bath salts or flakka.
Food and Drug Administration. (2013, November). HIGHLIGHTS OF PRESCRIBING INFORMATION. from https://www.accessdata.fda.gov/drugsatfda_docs/label/2019/021303s034lbl.pdf
Murrie, B., Lappin, J., Large, M., & Sara, G. (2019, October 16). Transition of Substance-Induced, Brief, and Atypical Psychosis to Schizophrenia: A Systematic Review and Meta-analysis. from https://www.ncbi.nlm.nih.gov/pubmed/31618428
National Institute on Drug Abuse. (2018, June 6). Prescription Stimulants. from https://www.drugabuse.gov/publications/drugfacts/prescription-stimulants
National Institute on Drug Abuse. (2018, July). Cocaine. from https://www.drugabuse.gov/publications/drugfacts/cocaine
National Institute on Drug Abuse. (2019, May). Methamphetamine. from https://www.drugabuse.gov/publications/drugfacts/methamphetamine
National Institute of Mental Health. (2019, September). Attention-Deficit/Hyperactivity Disorder. from https://www.nimh.nih.gov/health/topics/attention-deficit-hyperactivity-disorder-adhd/index.shtml